Multiple solutions and eigenvalues for third-order right focal boundary value problems. (English) Zbl 1003.34021

The authors consider the third-order nonlinear ordinary differential equation \[ x'''(t)= f(t,x(t)),\quad t_1\leq t\leq t_3, \] and the associated eigenvalue problem \[ x'''(t)= \lambda a(t) f(x(t)) \] both with the same boundary conditions \(x(t_1)= x'(t_2)= x''(t_3)= 0\). Making various assumptions on \(f\), \(a\) and \(\lambda\), they establish intervals of the parameter \(\lambda\) that yield the existence of a positive solution to the eigenvalue problem. By placing certain restrictions on the nonlinearity, they prove the existence of at least one or at least two, or at least three, or infinitely many positive solutions to the boundary value problem.


34B18 Positive solutions to nonlinear boundary value problems for ordinary differential equations
34B15 Nonlinear boundary value problems for ordinary differential equations
34B10 Nonlocal and multipoint boundary value problems for ordinary differential equations
Full Text: DOI


[1] Agarwal, R. P.; Bohner, M.; Wong, P. J.Y., Positive solutions and eigenvalues of conjugate boundary value problems, Proc. Edinburgh Math. Soc., 42, 349-374 (1999) · Zbl 0934.34008
[2] Agarwal, R. P.; O’Regan, D., Twin solutions to singular boundary value problems, Proc. Amer. Math. Soc., 128, 2085-2094 (2000) · Zbl 0946.34020
[3] Agarwal, R. P.; O’Regan, D.; Wong, P. J.Y., Positive Solutions of Differential, Difference, and Integral Equations (1999), Kluwer Academic: Kluwer Academic Boston · Zbl 0923.39002
[4] Anderson, D., Multiple positive solutions for a three point boundary value problem, Math. Comput. Modelling, 27, 49-57 (1998) · Zbl 0906.34014
[5] Anderson, D., Positivity of Green’s function for an \(n\) point right focal boundary value problem on measure chains, Math. Comput. Modelling, 31, 29-50 (2000) · Zbl 1042.39504
[6] Avery, R., Existence of multiple positive solutions to a conjugate boundary value problem, Math. Sci. Res. Hot-Line, 2, 1-6 (1998) · Zbl 0960.34503
[7] Avery, R. I., A generalization of the Leggett-Williams fixed point theorem, Math Sci. Res. Hot-Line, 2, 9-14 (1998) · Zbl 0965.47038
[8] Avery, R. I.; Henderson, J., Three symmetric positive solutions for a second order boundary value problem, Appl. Math. Lett., 13, 1-7 (2000) · Zbl 0961.34014
[9] Castro, A.; Cossio, J.; Neuberger, J. M., On multiple solutions of nonlinear Dirichlet problem, Nonlinear Anal., 30, 3657-3662 (1997) · Zbl 0888.35038
[10] Chen, S., Multiple solutions of a nonlinear bounday layer problem, Z. Anal. Anwendungen, 13, 83-88 (1994) · Zbl 0792.34018
[11] Davis, J. M.; Erbe, L. H.; Henderson, J., Multiplicity of positive solutions for higher order Sturm-Liouville problems, Rocky Mountain J. Math., 31, 169-184 (2001) · Zbl 0989.34012
[12] Davis, J. M.; Henderson, J., Triple positive symmetric solutions for a Lidstone boundary value problem, Differential Equations Dynam. Systems, 7, 321-330 (1999) · Zbl 0981.34014
[13] Davis, J. M.; Henderson, J.; Prasad, K. R.; Yin, W., Eigenvalue intervals for nonlinear right focal problems, Appl. Anal., 74, 215-231 (2000) · Zbl 1031.34083
[14] Davis, J. M.; Prasad, K. R.; Yin, W., Nonlinear eigenvalue problems involving two classes of functional differential equations, Houston J. Math., 26, 597-608 (2000) · Zbl 1013.34078
[15] Eloe, P. W.; McKelvey, J., Positive solutions of three point boundary value problems, Comm. Appl. Nonlinear Anal., 4, 45-54 (1997) · Zbl 0874.34022
[16] Erbe, L. H.; Wang, H., On the existence of positive solutions of ordinary differential equations, Proc. Amer. Math. Soc., 120, 743-748 (1994) · Zbl 0802.34018
[17] Gera, M.; Sadyrbaev, F., Multiple solutions of a third order boundary value problem, Math. Slovaca, 42, 173-180 (1992) · Zbl 0755.34017
[18] Goecke, D. M.; Henderson, J., Uniqueness of solutions of right focal problems for third order differential equations, Nonlinear Anal., 8, 253-259 (1984) · Zbl 0534.34024
[19] Gregus, M., Two sorts of boundary-value problems of nonlinear third order differential equations, Arch. Math., 30, 285-292 (1994) · Zbl 0819.34014
[20] Guo, D.; Lakshmikantham, V., Nonlinear Problems in Abstract Cones (1988), Academic Press: Academic Press San Diego · Zbl 0661.47045
[21] Habets, P.; Gaudenzi, M., Existence and multiplicity of positive solutions for boundary value problems of second order ODE, Topol. Methods Nonlinear Anal., 14, 131-150 (1999) · Zbl 0965.34011
[22] Henderson, J., Multiple solutions for \(2m\) th order Sturm-Liouville boundary value problems on a measure chain, J. Differ. Equations Appl., 6, 417-429 (2000) · Zbl 0965.39008
[23] Henderson, J.; Thompson, H. B., Existence of multiple solutions for second order boundary value problems, J. Differential Equations, 166, 443-454 (2000) · Zbl 1013.34017
[24] Henderson, J.; Thompson, H. B., Multiple symmetric positive solutions for second order boundary value problems, Proc. Amer. Math. Soc., 128, 2373-2379 (2000) · Zbl 0949.34016
[25] Korman, P.; Ouyang, T., Exact multiplicity results for two classes of periodic equations, J. Math. Anal. Appl., 194, 763-779 (1995) · Zbl 0844.34036
[26] Krasnoselskii, M. A., Positive Solutions of Operator Equations (1964), Noordhoff: Noordhoff Groningen · Zbl 0121.10604
[27] Leggett, R. W.; Williams, L. R., Multiple positive fixed points of nonlinear operators on ordered Banach spaces, Indiana Univ. Math. J., 28, 673-688 (1979) · Zbl 0421.47033
[28] Lloyd, N. G., Degree Theory (1978), Cambridge Univ. Press: Cambridge Univ. Press Cambridge · Zbl 0367.47001
[29] Lu, C., On the existence of multiple solutions of a boundary value problem arising from laminar flow through a porous pipe, Canad. Appl. Math. Quart., 2, 361-393 (1994) · Zbl 0821.34019
[30] Senkyrik, M., Existence of multiple solutions for a third order three point regular boundary value problem, Math. Bohem., 119, 113-121 (1994) · Zbl 0805.34018
[31] Stanek, S., On a criterion for the existence of at least four solutions of functional boundary value problems, Arch. Math. (Brno), 33, 335-348 (1997) · Zbl 0914.34063
[32] Sun, Y.; Sun, J. X., Multiple positive fixed points of weakly inward mapping, J. Math. Anal. Appl., 148, 431-439 (1990) · Zbl 0709.47052
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.